The realm of sexual health can often be a touchy subject for some people. There are thousands of potential cultural, psychological, religious, and personal factors that come into play when talking about sexual health. However, one thing that most people can agree upon is that there are physiological and biochemical factors that can affect the physical aspect of the topic. Various medications, even ones that may not necessarily be related to sexual health or the areas of the body that are directly connected to it, may have side effects that alter one’s libido or physical ability to perform. Sex-related disorders can be caused by a variety of medications, so it is important to know what effects medications might have on the user.
There are various ways that sexual health can be affected by medication. Several drugs can reduce libido, causing a sharp decline in sexual desire. Another problem would be the ability to maintain sexual arousal, causing the ability to achieve orgasm to sometimes be negatively affected. The sustainability of an erection can also be a problem in males.
Antidepressants are among the many classifications of medication that can affect a person’s sexual health. Most antidepressants work by inhibiting various neural receptors in the nervous system and brain, such as serotonin. Usually, this is not a problem because these chemicals have no known direct effects on a person’s sexual health and libido.
However, there are some circumstances where the mix of a person’s biochemistry and the effects of the drug can result in any number of side effects, not the least of which can have repercussions in the sexual arena. The effects usually last as long as a person is taking the antidepressant. Changing your antidepressant (which may or may not be a simple feat to accomplish) is often enough to alleviate the immediate effects.
The flow of blood is very important to sexual performance. Therefore, any medications or drugs that affect the circulatory system can have drastic effects on a person’s sexual health. Any medication used to treat hypertension and high blood pressure can potentially have effects on things like erection, arousal, and performance. Blood pressure and the overall health of the cardiovascular system can have effects on endurance and the ability to sustain physical activity. Being aware of your potential medication interaction is important to optimize your sexual health.